Physicians' Academy for Cardiovascular Education

Statins often tolerated after supposed statin-related event

Literature - Zhang H, Plutzky J, Skentzos S et al. - Ann Intern Med. 2013;158:526-534.

Discontinuation of Statins in Routine Care Settings: A Cohort Study

 
Zhang H, Plutzky J, Skentzos S et al.
Ann Intern Med. 2013;158:526-534.
 

Background

Despite their well-documented benefits in lowering LDL-C concentrations and the risk of cardiovascular (CV) events, statins are commonly discontinued [1-4]. In randomised clinical trials, statins are associated with only a slight increase in adverse reactions and no significant increase in discontinuation of treatment [5-7]. It is unclear whether the observed discontinuations in clinical practice represent misattribution of the patients symptoms, or whether the adverse effects are indeed related to statin use. Furthermore, it is unknown whether these symptoms are reproducible when rechallenged with a different or even the same statin. It is possible that statins are discontinued inappropriately or unnecessarily, thereby putting people at unnecessary and increased risk of CV disease [8].
This study analysed statin discontinuation in a cohort of 107835 patients by means of validated natural language-processing software in an electronic medical record (EMR) system, with a focus on statin-related clinical events that may be interpreted as adverse reactions by patients or their clinicians.
 


Main results

  • 53.1% (57292) of patients had their statin discontinued at least once, most often as a result of the reason ‘no longer necessary’. 2233 patients reported adverse reaction as the reason for discontinuation.
  • 17.4% of all study patients had a statin-related event documented. Of these, 30% had documentation of a statin-related event in structured EMR data, as opposed to the more common narrative notes.
  • 59.2% of patients who ever had a statin-related event documented, discontinued statin at least temporarily. More than half of these patients were rechallenged with a statin. Over 90% of these patients were taking a statin 12 months after the original statin-related event.
  • Among 3858 patients who had a statin-related event and discontinued statin use but were rechallenged with another statin, a second statin-related event was documented for 13.2% of (581) patients. In only 9.9% of these patients (381) the myalgia or myopathy was severe enough to warrant discontinuation of the second statin.
  • Overt rhabdomyolysis was found in 0.006% of the study population, and memory loss was reported for only 0.06% of patients.
 

Conclusion

The rate of statin-related events after statin use was nearly 18% in this study, which is clearly higher than the 5-10% reported in randomised placebo-controlled clinical trials, but consistent with previous observational studies.
Most patients in this study who were rechallenged with a statin after a statin-related event could ultimately tolerate it. These results therefore support the hypothesis that many reported statin-related events may not be caused by statins, or may not be reproducible with other statins. To avoid preventable CV events and death, providers should consider rechallenging patients who report statin-related events to identify those who can tolerate them.

 


Editorial comment [9]

Clinicians generally initiate statin therapy with the expectation that the patient will take this for life, although discontinuation rates are relatively high. An interesting finding of the study by Zhang et al is that a high percentage of persons who had discontinued statins could re-establish and maintain their use when rechallenged, making it unlikely that most of those who discontinued had true statin intolerance.
Although side effects like myalgia or muscle weakness have been disputed in some clinical investigations, as their rate was not higher in patients on statins as compared to placebo, clinicians and patients believe that statins can cause muscle pain. Also for other claims of statin side effects it is unclear whether they represent true drug side effects.
Strategies to promote adherence to preventive therapies can and should be improved, to benefit maximally from their potential to reduce CV disease.

 
References
1. Avorn J, Monette J, Lacour A, et al. Persistence of use of lipid-lowering medications: a cross-national study. JAMA. 1998;279:1458-62.
2. Ellis JJ, Erickson SR, Stevenson JG, et al. Suboptimal statin adherence and discontinuation in primary and secondary prevention populations. J Gen Intern Med. 2004;19:638-45.
3. Benner JS, Glynn RJ, Mogun H, et al. Long-term persistence in use of statin therapy in elderly patients. JAMA. 2002; 288:455-61.
4. Jackevicius CA, Mamdani M, Tu JV. Adherence with statin therapy in elderly patients with and without acute coronary syndromes. JAMA. 2002;288: 462-7.
5. The effect of aggressive lowering of low-density lipoprotein cholesterol levels and low-dose anticoagulation on obstructive changes in saphenous-vein coronaryartery bypass grafts. The Post Coronary Artery Bypass Graft Trial Investigators. N Engl J Med. 1997;336:153-62.
6. Armitage J. The safety of statins in clinical practice. Lancet. 2007;370:1781-90.
7. Kashani A, Phillips CO, Foody JM et al. Risks associated with statin therapy: a systematic overview of  randomized clinical trials. Circulation. 2006;114:2788-97.
8. Ellis JJ, Erickson SR, Stevenson JG. Suboptimal statin adherence and discontinuation in primary and secondary prevention populations. J Gen Intern Med. 2004;19:638-45.
9. Grundy SM. Statin Discontinuation and Intolerance: The Challenge of Lifelong Therapy.  Ann Intern Med. 2013;158:562-563.
 
Find this article on Pubmed